Facebook Pixel
EmpowHER Guest

I had a flu shot Wednesday and have terrible pain in my arm where the shot was given.

By Anonymous October 2, 2010 - 5:19pm
Rate This

How long is this expected to last?

Add a Comment10 Comments

I got my flu shot in Oct. 2014. I have had pain every since in my arm and upper shoulder. I had a Xray and MRI and was told my shoulder was in flamed. I've been in Therapy for five weeks. I have range of motion but still can't reach behind my back without a lot of pain. I wake up in pain. can't sleep on that side. I just found this information on line and printed it. I'm taking it to my doctor on the 13th. of March. The doctor gave me a shot in the back of my shoulder so that I could start Therapy. I'm still in pain. No more flu shots for me.

March 6, 2015 - 12:40am
EmpowHER Guest


November 9, 2012 - 10:19pm
EmpowHER Guest
Anonymous (reply to Anonymous)

It has been 4 weeks since my flu shot too and I have a lot of pain in my right arm. the shot didn't hurt at all but I am having pain taking coat on and off or just getting dressed. When standing and my arm is down at my side, moving my arm is very painful. In bed at night is awful. And I can't reach up to get stuff off a shelf or out of a cupboard. If a nerve has been damaged, can the arm be treated or is it something that will have to heal on its own? I am reading that this is a common problem after vaccinations. If anybody has had any luck in feeling better, please share. It is not an option to do physical therapy because I work 9 hors a day and cannot drive my car every day. I am in a vanpool so have no transportation during the day.

November 18, 2012 - 9:25pm
(reply to Anonymous)

The therapy hasn't done anything for my pain. The cortisone shot gave me some relief but it's been since Oct. 2014. I have better range of motion but putting on my coat and sleeping on that side is painful. When I go to therapy the measure my range of motion and tell me it's better. But I'm still in pain. I thought my pain was from falling but after reading all these articles I know it's from the shot.

March 6, 2015 - 12:46am
(reply to Anonymous)

I had my vaccine in Oct. 2014 and have had problems since. I started taking prednisone treatment, but did not help . I am currently taking gabapantin for nerve pain/damage. It seems to have helped, but I can still feel discomfort in AM and Evening. I am able to sleep now so that is a blessing. I don't know how long I will have to take this medication but I hope it is not forever. Good luck, talk to your doctor.

December 31, 2014 - 5:51am
EmpowHER Guest

I had a flu shot last Wed. about 9 am at a CVS drugstore. I noticed that I felt the injection more than usual--both the needle and the serum. I went back to work and all was well until the middle of the night when the pain in my arm woke me up. It's been 12 days now and my arm is still hurting. It seems to be worse at night when my arm is inactive but never goes completely away. Lots of pain when I lift my arm up to shoulder level. I've tried a heating pad and taking motrin and also aleve. I am beginning to worry that there is more to this than I originally thought. I've never had this problem before from the flu shot and I do think the shot was given much higher on the arm than usual.

If anyone has gotten any relief I wish you would tell us what you did that helped.

October 3, 2010 - 9:50am
HERWriter Guide (reply to Anonymous)

Hi and thanks for your post!

We have had many, many readers who have had this experience, as Alison said. Some have found relief, others are still searching. You can take a look at our main thread to read about the experiences of others. I hope this helps you and I think it will!


October 3, 2010 - 10:10am
EmpowHER Guest
Anonymous (reply to Susan Cody)

It's now been 20 days since I had my flu shot and my arms is still very sore. It hurts when I left it up to shoulder level and also when I reach back like to fasten my seat belt. I'm planning on going to my doctor this week about it even though I don't think there is anything that can be done. Just want to have it on my record in case this turns out to continue indefinitely.

October 10, 2010 - 5:04pm
(reply to Anonymous)

Let us know what you find out! My pain felt like it was going to continue indefinitely, and it seemed like it...but the pain finally went away after 6 months (!!), and I even got a flu shot the next year (I was high risk category, as I was pregnant, so this was a huge motivator), and I did not have any problems.

Good luck! I hope your pain resolves soon!

October 10, 2010 - 7:30pm

We have had many people with this problem, so you are not alone! Pain at the site of the injection is common, and can last for a few weeks. Typically it only lasts for 2-3 days.

Please know that some people (including myself, unfortunately) experienced pain for up to 6 months (no joke...it was strange!). Some of these people with pain that lasted this long did have prior medical conditions; others did not.

Be sure to call the doctor's office or clinic if your pain lasts longer than a few weeks, as it is important to let the nurse know (who administered the injection) that s/he may be giving the injection too high up in the arm, and causing long-lasting pain.

October 3, 2010 - 7:05am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Flu Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!